I am 14 years old and was diagnosed as IDD 5 months ago. I am on a four-tims-a-day basal bolus regime and currently am taking 36 units of [Regular (Ed.)] insulin per day (and 10 PROTOPHAN [NPH (Ed.)]). I am tall and am not overweight, rather quite skinny. I want to put on a bit of weight and eat a little more, but I need to increase my Actrapid [Regular] dosages in order to do this.
I would like to know if there are any side effects or harmful attributes of increasing my insulin dosages, provided they balance with my food intake and exercise, (with extra regard to the slight impurities in the insulin.) If I can freely increase my dosage, to what extent?
It sounds like you're still growing, and we'd expect that you'll need to eat more to gain some more weight, and also to exercise regularly to gain more muscle (rather than gain more flab!). You're right, that your insulin dose will have to go up to match the increased food intake and the exercise. (There are formulas that you might use to calculate how much insulin is needed per gram of carbohydrate; ask your diabetes team about whether you should plan on using 1.0 units of Regular for covering 10, 12, 15 or some other amount of carb for your individual case).
There are no harmful effects of using extra insulin, other than the risk that a misestimated dose would cause an insulin reaction. After you and your Diabetes Team agree on the guidelines you should use, go ahead and adjust the insulin doses!
Original posting 8 Dec 95
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.